Michigan, 2007Strong Wind in Michigan, June 7, 2007
June 7, 2007 · NWS GRR · 5 events in 5 counties and zones
High Winds not related to thunderstorms brought down several trees and power lines and also caused damage to some area buildings.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High Winds not related to thunderstorms brought down several trees and power lines and also caused damage to some area buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 7, 9:25 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 7, 9:25 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT THU JUN 7 2007
.UPDATED...
I HAVE ISSUED A HIGH WIND ADVISORY FOR ALL OF SOUTHWEST LOWER
MICHIGAN UNTIL 8 AM FRIDAY. THIS IS MORE FOR DAMAGE TO LEAFED OUT
TREES THAN BECAUSE I EXPECT WIDESPREAD GUSTS BETWEEN 45 AND 58 MPH.
TAMDAR DOES SHOW 56 KNOTS AT GRR NEAR 4000 FT AT 8 AM THIS MORNING.
SO THERE IS A FAIR AMOUNT OF WIND...CLOSE TO THE SURFACE TO MIX
DOWN. I SUSPECT THE GUSTY WINDS WILL REMAIN POSSIBLE UNTIL AFTER THE
SQUALL LINE MOVES THROUGH AFTER MIDNIGHT.
OTHER THAN ISSUING THE WIND ADVISORY THE OVERALL FORECAST LOOKS
FINE. I DO NOT PLAN TO CHANGE MUCH ELSE AT THIS POINT. THE SPC 836
AM UPDATE TO THEIR DAY ONE FORECAST KEEPS THE MODERATE RISK FOR
SEVERE STORMS OVER THE WESTERN SECTIONS OF LOWER MICHIGAN THROUGH 8
AM FRIDAY. THE LATEST NAM SHOWS ABOUT THE SAME SCENARIO...THE SQUALL
LINE WILL COME INTO THE LAKE SHORE AREAS NEAR MIDNIGHT. THE SHEAR
REMAINS STRONG AND THERE IS DECENT MIXED LAYER CAPE AS THE STORMS
MOVE ONSHORE... NEAR 1000 J/KG.
.PREVIOUS DISCUSSION...
OUR PRIMARY SHORT TERM FCST CONCERN IS TO EVALUATE OUR SVR WX
POTENTIAL FOR LATE TONIGHT. THE SPC HAS ALREADY PLACED MUCH OF OUR
CWFA IN A MDT RISK AREA FOR SVR CONVECTION LATE TONIGHT WITH A SLGT
RISK FOR THE REMAINDER OF OUR CWFA.
IR SAT TRENDS AND MODEL TIME HEIGHT RH PROGS SUGGEST SKIES WILL BE
PARTLY SUNNY TODAY. IT WILL BECOME WINDY PARTICULARLY THIS AFTERNOON
WHEN DEEPER MIXING WILL OCCUR WITH SOUTH WINDS SUSTAINED AT 15 TO 25
MPH AND GUSTS TO AROUND 40 MPH. A WIND ADVISORY WAS STRONGLY
CONSIDERED. IN THE END WE FELT THAT GUSTS THIS AFTERNOON WILL FALL
JUST SHORT OF 45 MPH ADVISORY CRITERIA.
WE ALSO BELIEVE MAX TEMPS WILL FALL JUST A DEGREE OR TWO SHORT OF
THE 90 DEGREE MARK GIVEN QUITE A BIT OF CLOUD COVER STREAMING IN
FROM THE WEST. WE ALSO NOTICED THAT MOST LOCATIONS WELL TO OUR SW
YESTERDAY IN THE WARM SECTOR MAXED OUT IN THE UPPER 80S RATHER THAN
LOWER 90S.
STRONG TO SEVERE STORMS ARE LIKELY ACROSS OUR CWFA LATE TONIGHT
(MAINLY AFTER MIDNIGHT). WIND DAMAGE WILL BE THE PRIMARY SVR WX
THREAT. WIND SPEEDS WITH HEIGHT WILL BE VERY IMPRESSIVE BY 12Z FRI
(35-40 KTS 2 KFT AGL... 50-70 KTS 10 KFT AGL... 80 KTS 15-20 KFT AGL
AND A 300 MB JET OF AROUND 100 KTS). THERE IS DEFINITELY POTENTIAL
FOR BOWS AND MINI BOWS IN ADDITION TO LEWP RADAR SIGNATURES. MANY
FACTORS ALSO APPEAR POTENTIALLY FAVORABLE FOR A SERIAL (DYNAMICALLY
DRIVEN) DERECHO EVENT BETWEEN AROUND 05Z AND 12Z.
FURTHERMORE... A HIGH 0-6 KM BULK SHEAR ENVIRONMENT IS THE KEY TO
ANTICIPATING SUPERCELLS. THESE SHEAR VALUES ARE PROGGED TO BE VERY
HIGH LATE TONIGHT. THEREFORE I SUSPECT THAT THERE COULD BE SOME
SUPERCELLS EMBEDDED WITHIN AND OUT AHEAD OF THE SQUALL LINE.
OBVIOUSLY TORNADOES CANNOT BE RULED OUT IN THIS TYPE OF ENVIRONMENT
CONDUCIVE TO SUPERCELL FORMATION. WE ALSO NOTICED THAT LCL HEIGHTS
WILL GRADUALLY LOWER TONIGHT AS THE INFLUX OF RICHER LOW LEVEL
MOISTURE JUST AHEAD OF THE FRONT OCCURS. THE BOTTOM LINE IS WE WILL
NEED TO MONITOR THIS SITUATION VERY CLOSELY TODAY THROUGH TONIGHT
SINCE A SIGNIFICANT SEVERE WX EVENT IS CERTAINLY POSSIBLE.
SEVERAL FACTORS GOING AGAINST SVR WX POTENTIAL TONIGHT INCLUDE COLD
FRONTAL TIMING AND TIMING OF CONVECTION INTO OUR CWFA AT A DIURNALLY
UNFAVORABLE TIME OF DAY FOR SVR WX. SFC BASED CONVECTION ALSO
HISTORICALLY STRUGGLES TO CROSS VERY COLD LAKE MI WATERS AT THIS
TIME OF YEAR AND TYPICALLY DIMINISHES SIGNIFICANTLY AS TSTORM INFLOW
AND UPDRAFTS INGEST THE RELATIVELY COLD MARINE AIR. WE HAVE SEEN
THIS HAPPEN TIME AND TIME AGAIN THIS TIME OF YEAR WHEN CONVECTION IS
SFC BASED RATHER THAN ELEVATED. THE SVR WX THREAT WOULD ALSO BE
GREATER IF THE SFC LOW WERE TRACKING FURTHER SE IN CLOSER PROXIMITY
TO LWR MI. FINALLY WE BELIEVE THAT VIGOROUS CONVECTIVE DEVELOPMENT
AFTER 04Z-06Z MAY TEND TO GRAVITATE FURTHER SW OF OUR CWFA IN AN
AXIS OF MUCH GREATER SFC BASED INSTABILITY FROM ORD SW TO STL AND
OKC.
NEVERTHELESS... ALL THINGS CONSIDERED... STRONG TO SEVERE CONVECTION
STILL APPEARS LIKELY BETWEEN 05Z AND 12Z WITH WIND DAMAGE BEING THE
PRIMARY SEVERE WX THREAT. EVEN A GRADUALLY DIMINISHING LINE OF SFC
BASED CONVECTION CROSSING LAKE MI WOULD STILL HAVE POTENTIAL TO
PRODUCE WIND DAMAGE GIVEN MAGNITUDE OF WIND SPEEDS W/HEIGHT AND
SPEED SHEAR.
LINGERING MORNING RAIN AND CONVECTION FRIDAY PRIMARILY OVER EASTERN
AND SOUTHERN CWA WILL GRADUALLY TAPER OFF. THE FRONT SHOULD ALREADY
BE NEAR DTW BY 18Z FRIDAY SO I SUSPECT CONVECTIVE REDEVELOPMENT WILL
FIRE JUST SE OF OUR CWA FRIDAY AFTERNOON. WE WILL NEED TO MONITOR
THIS CLOSELY LATE FRIDAY MORNING AND EARLY FRIDAY AFTERNOON THOUGH...
SINCE IT COULD BE A CLOSE CALL FOR OUR EASTERN CWA ESPECIALLY IF THE
FRONT SLOWS JUST A BIT. SKIES WILL CLEAR BEHIND THE FRONT FRIDAY
NIGHT FOLLOWED BY MOSTLY CLEAR SKIES WITH SEASONABLE TEMPS SATURDAY.
.LONG TERM...
SURFACE HIGH PRESSURE PREVAILS IN THE SUNDAY THROUGH WEDNESDAY
PERIOD...WITH THE UPPER FLOW PATTERN TRANSITIONING FROM ZONAL THIS
WEEKEND TO A HIGH AMPLITUDE RIDGE BY TUESDAY. EXPECT A STRETCH OF
MAINLY SUNNY AND WARM/SUMMER-LIKE WEATHER WITH TEMPERATURES SLOWLY
MODERATING FROM NEAR CLIMO OVER THE COMING WEEKEND TO ABOVE CLIMO BY
MIDWEEK.
SUPPOSE A COUPLE OF ISOLATED DIURNAL/AIR MASS TSTMS ARE NOT OUT OF
THE QUESTION NEXT WEEK AS DEW POINTS INCH UP... PARTICULARLY ALONG
THE LAKE BREEZE FRONT...BUT NOT WORTH MENTIONING AT THIS POINT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY ENTIRE NEAR
SHORE THROUGH 12Z FRIDAY.
WIND ADVISORY FOR THE ENTIRE CWA THROUGH 8 AM FRIDAY.
&&
LAURENS MEADE WDM
Hazardous weather outlook, Jun 7, 10:12 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT THU JUN 7 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1112 AM EDT THU JUN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT FOR AREAS WEST OF A
LINE FROM KALAMAZOO TO ALMA...WITH A SLIGHT RISK TO THE EAST.
THE MAIN THREAT TONIGHT IS DAMAGING STRAIGHT LINE THUNDERSTORM WINDS
IN EXCESS OF 60 MPH... BUT LARGE HAIL IS ALSO POSSIBLE. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER.
A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN.
THE SQUALL LINE SHOULD REACH THE LAKE MICHIGAN SHORELINE NORTH OF
HOLLAND AROUND MIDNIGHT...AND A KALAMAZOO TO ALMA LINE BY ABOUT 3
AM. THE STORMS MAY TEND TO WEAKEN A BIT AS THEY MOVE FARTHER
EAST...BUT COULD STILL CONTAIN DAMAGING WIND GUSTS AND HAIL.
SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THIS AFTERNOON AND TONIGHT
AS A STRONG STORM MOVES NORTHEAST THROUGH MINNESOTA INTO SOUTHERN
CANADA. THE GUSTY WINDS WILL DIMINISH AFTER THE SQUALL LINE...AHEAD
OF THE COLD FRONT MOVES ACROSS THE AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT RISK OF SEVERE WEATHER EXISTS FRIDAY EAST OF A LINE FROM
BATTLE CREEK TO LANSING... BEFORE THE COLD FRONT CLEARS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT... AND POSSIBLY
FRIDAY FOR AREAS EAST OF BATTLE CREEK AND LANSING.
LMZ844>849-080900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1112 AM EDT THU JUN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT. THE MAIN THREAT IS
DAMAGING STRAIGHT LINE THUNDERSTORM WINDS IN EXCESS OF 60 MPH... BUT
LARGE HAIL IS ALSO POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT
EITHER.
A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN. IT SHOULD REACH
THE LAKE MICHIGAN SHORELINE NORTH OF HOLLAND AROUND MIDNIGHT...AND
SOUTH OF HOLLAND BY 2 AM.
SOUTH WINDS TO 30 KNOTS WILL CREATE WAVES OF 4 TO 7 FEET NORTH OF
WHITEHALL TODAY AND TONIGHT...AND 3 TO 6 FEET SOUTH OF WHITEHALL.
THIS WILL POSE A THREAT TO SMALL CRAFT AS WELL AS ANYONE SWIMMING AT
AREA BEACHES OR VENTURING OUT ON PIERS. RIP CURRENTS WILL BE
POSSIBLE...MAINLY NEAR PIERS SINCE THE WIND WILL BE NEARLY PARALLEL
TO THE SHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WAVES AROUND 4 FEET AND DANGEROUS RIP CURRENTS ARE LIKELY ON FRIDAY
DUE TO STRONG WEST WINDS BEHIND THE COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
MEADE WDM
Strong Wind, Kent
- When
- June 7, 11:10 AM EST to 5:15 PM EST
- Where
- Kent forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Non convective thunderstorm wind gusts brought down several trees and power lines.
Strong Wind, Newaygo
- When
- June 7, 11:10 AM EST to 5:15 PM EST
- Where
- Newaygo forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Non convective thunderstorm wind gusts brought down several trees and power lines.
Strong Wind, Jackson
- When
- June 7, 11:10 AM EST to 5:15 PM EST
- Where
- Jackson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Non convective thunderstorm wind gusts brought down several trees and power lines.
Strong Wind, Kalamazoo
- When
- June 7, 11:10 AM EST to 5:15 PM EST
- Where
- Kalamazoo forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Non convective thunderstorm wind gusts brought down several trees and power lines.
Strong Wind, Ottawa
- When
- June 7, 11:10 AM EST to 5:15 PM EST
- Where
- Ottawa forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Non convective thunderstorm wind gusts brought down several trees and power lines. Sheet metal roofing on a building was damaged at the intersection of 40th and Washington streets.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 7, 20075 injured · $61 million · EF3 · 27 events
- Marine Strong Wind in Lake Michigan, June 7, 20071 death · 1 event
- Rip Current in Florida, June 7, 20071 death · 1 event
- Rip Current in Alabama, June 7, 20071 death · 1 event
- Hail and Damaging Winds in Wisconsin, June 7, 2007$987,000 · 3.5 in hail · 24 events
- Tornadoes and Hail in Minnesota, June 7, 2007EF2 · 14 events
- Damaging Winds in Michigan, June 7 to 8, 2007$242,000 · 56 kt wind · 13 events
- Flash Flood and Hail in Illinois, June 7 to 8, 2007$75,000 · 60 kt wind · 14 events
- Tornadoes and Damaging Winds in Iowa, June 7, 2007$108,000 · EF0 · 6 events
- Damaging Winds and Heavy Rain in Wisconsin, June 7, 2007$55,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, June 7 to 8, 2007$35,000 · 60 kt wind · 16 events
- Strong Wind in Illinois, June 7, 2007$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40489, 40490, 40491, 40492, 40493.